Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 27, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 18, 2001, 10:07 PM EDT for Wexford County, Michigan. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 18, 2001, 10:07 PM EDT (02:07 UTC)
- Expired
- Jun 18, 2001, 10:45 PM EDT
- In force
- 38 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Wexford County, MI
The radar
The NCL Michigan radar (KAPX), 93 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 795 J/kg
- Mixed-layer CIN
- -280 J/kg
- Mixed-layer LCL
- 1264 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 394 m²/s²
- 0-3 km storm-relative helicity
- 534 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
447 WUUS53 KAPX 190207 SVRAPN MIC165-190245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 1007 PM EDT MON JUN 18 2001 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEXFORD COUNTY IN NORTHERN LOWER MICHIGAN * UNTIL 1045 PM EDT * AT 1001 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF HARRIETTA...OR ABOUT 20 MILES WEST OF CADILLAC...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL REACH... CADILLAC AROUND 1025 PM EDT REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS OF 70 MPH. WINDS THIS HIGH CAN DOWN TREES AND POWER LINES.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 4:05 PM EDT, 6 hours 2 minutes earlier.
Area forecast discussion, Jun 18, 4:05 PM EDT, 6 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 405 PM EDT MON JUN 18 2001 THE CURRENT WATER VAPOR LOOP SHOWS AN UPPER LEVEL SHORT WAVE LOCATED OVER THE DAKOTAS WITH THE CURRENT SURFACE ANALYSIS SHOWING LOW PRESSURE CENTERED OVER SOUTHWESTERN MINNESOTA WITH AN ASSOCIATED WARM FRONT EXTENDING EAST ACROSS SOUTHERN WISCONSIN INTO SOUTHERN LAKE MICHIGAN. 850MB LLJ OF 50KTS PER 12Z UPPER AIR PLOTS WAS COUPLED TO A 120KT ULJ MAX NORTH OF LAKE SUPERIOR...WHICH LED TO AN MCS DEVELOPMENT OVER WISCONSIN THIS MORNING. THE REMNANTS OF WHICH ARE CURRENTLY EXITING THE FORECAST AREA PER THE LATEST KAPX 88D. THE MAIN FORECAST CONCERNS THIS PACKAGE REVOLVE AROUND PRECIP CHANCES OVER THE NEXT 24 HOURS IN ASSOCIATION WITH THIS SYSTEM TO OUR WEST. THE 12Z MODELS CONTINUE TO SHOW SLIGHT DISAGREEMENT WITH THE AMOUNT OF AMPLIFICATION OF THE UPPER LEVEL SHORT WAVE TROUGH...WITH THE AVN STILL BEING THE MORE AMPLIFIED. THIS RESULTS IN THE AVN RESOLVING A SLIGHTLY STRONGER FRONTAL BOUNDARY ACROSS THE GREAT LAKES OVERNIGHT AND TUESDAY MORNING...WITH MORE FRONTAL CONVERGENCE THAN THE ETA. SINCE THE MODELS HAVE BEEN TRENDING A LESS AMPLIFIED WAVE...I WILL SIDE MORE WITH THE SLOWER/WEAKER ETA SOLUTION. TONIGHT...THE MAIN CONCERN THIS EVENING WILL BE THE EXTENT OF MCS DEVELOPMENT UPSTREAM AND THEIR AFFECTS ON THE FORECAST AREA. THE CURRENT PROFILER DATA IS STILL SHOWING AN 850MB JET OF 50KTS IN THE CENTRAL PLAINS...WITH CONVECTION STILL DEVELOPING OVER WISCONSIN AND PROPAGATING EAST-NORTHEAST INTO THE FORECAST AREA. THE ETA AND AVN BRING THE 500MB UPPER LEVEL SHORT WAVE TROUGH INTO THE UPPER MISSISSIPPI RIVER VALLEY OVERNIGHT. THE BEST LOW LEVEL FORCING WILL ALSO SHIFT NORTH OF THE FORECAST OVERNIGHT. THUS I WILL CARRY LIKELY WORDING THIS EVENING TO ACCOUNT FOR EASTWARD PROPAGATION OF UPSTREAM CONVECTION...THEN DIMINISH POPS TO SCATTERED OVERNIGHT. MODEL SOUNDINGS TONIGHT SHOW CONDITIONALLY UNSTABLE LAPSE RATES FROM 850-500MB. AS THE 850MB JET VEERS LATER THIS EVENING...TRANSPORT OF MORE UNSTABLE AIR INTO THE NORTHERN GREAT LAKES MAY LEAD TO SOME STRONGER STORMS OVER THE FORECAST AREA (WITH LARGE HAIL BEING THE PRIMARY THREAT). AS PER SPC DISCUSSION...STRONG STORMS MAY BE MORE ISOLATED OVER THE FORECAST AREA. TUESDAY...UPPER LEVEL WAVE PASSES ACROSS THE NORTHERN GREAT LAKES REGION AND SURFACE COLD FRONT SWINGS SOUTHEAST ACROSS THE FORECAST AREA DURING THE MORNING. QG FORCING AND FRONTAL CONVERGENCE WILL STILL WARRANT THE MENTION OF POPS. THE ETA CONTINUES TO SHOW THE BEST LOW LEVEL FORCING ALONG THE FRONTAL BOUNDARY REMAINING WELL SOUTHWEST OF THE FORECAST AREA. HOWEVER...A WELL DEFINED 850 MB THETA-E RIDGE AHEAD OF THE FRONTAL BOUNDARY SHOULD STILL WARRANT AT LEAST CHANCE POPS. FOLLOWING THE TIMING OF THE ETA...I WILL MENTION ONLY EARLY CHANCES ACROSS EASTERN UPPER WITH MAINLY MORNING WORDING ACROSS NORTHERN LOWER ZONES. THE EXCEPTION WILL BE ACROSS THE SOUTHERN TIER COUNTIES...WHERE ETA SLOWS THE PROGRESSION OF THE FRONT (SEAMS REASONABLE GIVEN THE NEARLY PARALLEL UPPER LEVEL FLOW PATTERN AND INCREASED DIURNAL HEATING SOUTH OF THE BOUNDARY). I WILL THEREFORE KEEP SOUTHERN TIER COUNTIES WITH A CHANCE OF SHOWERS/THUNDERSTORMS THROUGH THE DAY. LARGE-SCALE DRYING AND SUBSIDENCE SETS IN ACROSS THE NORTH HALF OF THE FORECAST AREA DURING THE AFTERNOON. TUESDAY NIGHT...LOW LEVEL FRONTAL BOUNDARY REMAINS CENTERED ACROSS SOUTHEAST LOWER MICHIGAN THROUGH THE NIGHT. WITH THE REGION WITHIN THE RIGHT ENTRANCE REGION OF UPPER JET AND A SURFACE WAVE PROGGED TO DEVELOP ALONG THE BOUNDARY...I WILL KEEP CHANCE POPS IN THE FAR SOUTHEAST COUNTIES. WEAK SURFACE RIDGING WILL KEEP THE REST OF THE FORECAST AREA DRY. WEDNESDAY AND WEDNESDAY NIGHT...LATER SHIFTS MAY NEED TO CARRY CHANCE POPS IN THE SOUTHEAST COUNTIES IN THE MORNING TO ACCOUNT FOR DEVELOPING WAVE ALONG THE FRONTAL BOUNDARY IN SOUTHEAST LOWER MICHIGAN. OTHERWISE...BOTH THE ETA AND AVN BRING A RATHER AMPLIFIED 500MB TROUGH INTO THE NORTHWESTERN LAKES BY 00Z...WITH 500MB TEMPS PROGGED TO DROP TO BETWEEN -18 AND -20C ACROSS THE NORTHERN COUNTIES. THIS WILL ACT TO STEEPEN MID LEVEL LAPSE RATES. I EXPECT THIS WILL LEAD TO SCT DIURNAL SHOWERS/THUNDERSTORMS DURING THE AFTERNOON AND EVENING. I WILL THUS CARRY 30 POPS. EXTENDED...UPPER LEVEL TROUGH AXIS IS PROGGED TO PASS ACROSS THE GREAT LAKES REGION ON THURSDAY PER ALL OF THE MEDIUM RANGE MODEL SOLUTIONS. THE TRENDS HAVE ALSO BEEN TO SLIGHTLY AMPLIFY THIS TROUGH. MRF/AVN EXTENSION SOLUTIONS CONTINUE TO ADVERTISE -20C TEMPS AT 500 MB ON THURSDAY AS THIS UPPER LEVEL TROUGH AXIS PASSES. I THUS CONTINUE TO EXPECT DIURNALALLY DRIVEN CONVECTION THURSDAY AFTERNOON/EVENING. GIVEN THE COLD AIR ALOFT...INSTABILITY SHOULD BE HIGH ENOUGH TO MENTION CHANCES OF THUNDER AS WELL. THE MEDIUM RANGE MODELS CONTINUE TO ADVERTISE BUILDING HEIGHTS ACROSS THE NORTHERN PLAINS...WESTERN GREAT LAKES REGION FRIDAY AND INTO THE WEEKEND. THE LATEST ECMWF SOLUTION HOWEVER...DEVELOPS A CLOSED UPPER LEVEL LOW OVER THE EASTERN LAKES BY SUNDAY. I WILL FOLLOW THE MRF AND CANADIAN SOLUTIONS GIVEN THEIR BETTER RUN TO RUN CONSISTENCY AS WELL AS THEIR GOOD GENERAL AGREEMENT WITH THE ENSEMBLE MEANS. THUS...AFTER SLIGHTLY BELOW NORMAL TEMPS MID TO LATE WEEK...I WILL CONTINUE TO ADVERTISE A WARMING TREND (BACK TOWARDS CLIMATOLOGY) THROUGH THE WEEKEND. SURFACE HIGH PRESSURE IN PLACE ACROSS THE FORECAST AREA...ALONG WITH UPPER LEVEL RIDGING BUILDING ACROSS THE GREAT LAKES WILL CONTINUE TO WARRANT A DRY FORECAST THROUGH THE WEEKEND. .APX...NONE. CONSCIDINE
In the hours before
Special weather statement, Jun 18, 6:36 PM EDT, 3 hours 31 minutes before
MIZ008-015>036-041-042-191200- SEVERE WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GAYLORD MI 636 PM EDT MON JUN 18 2001 ...THERE IS A RISK OF SEVERE WEATHER ACROSS NORTHERN LOWER AND EASTERN UPPER MICHIGAN OVERNIGHT... * THREAT AREA...ALL OF EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN...WITH THE GREATEST THREAT WEST OF I-75. * DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT. * SEVERE WEATHER THREAT...STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER MINNESOTA AND NORTHERN WISCONSIN DURING THE EVENING HOURS...AND MOVE EAST TOWARD THE AREA OVERNIGHT. THE PRIMARY SEVERE WEATHER THREAT WITH ANY STORMS THAT REACH THE AREA WILL BE DAMAGING WIND GUSTS IN EXCESS OF 70 MPH. * TIME OF SEVERE WEATHER THREAT...AFTER MIDNIGHT. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST INFORMATION REGARDING THE SEVERE WEATHER THREAT IN NORTHERN LOWER AND EASTERN UPPER MICHIGAN. JPB
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 1:18 AM EDT | Severe Thunderstorm Warning | APX | Mackinac | 42 min |
| Jun 19, 1:47 AM EDT | Severe Thunderstorm Warning | APX | Chippewa | 58 min |
| Jun 19, 1:58 AM EDT | Severe Thunderstorm Warning | APX | Mackinac | 47 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.